Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 141, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 15, 2002, 6:12 PM EDT for Halifax County, Warren County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2002, 6:12 PM EDT (22:12 UTC)
- Expired
- Sep 15, 2002, 6:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Halifax County, NC, Warren County, NC
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:00 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Sep 15, 2:00 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SUN SEP 15 2002 THE FLOOD WATCH WILL BE EXTENDED THROUGH THE NIGHT. READ ON. SATELLITE IMAGERY NOW INDICATING A WELL DEFINED LOW LEVEL CYCLONIC CIRCULATION IN NW GEORGIA. THIS WILL MOVE ACROSS CENTRAL NORTH CAROLINA IN THE OVERNIGHT HOURS. AS MENTION EARLIER TODAY THE MID/UPPER LEVEL SUPPORT HAS BEEN SHEARED AWAY BUT PLENTY OF LOW LEVEL MOISTURE REMAINS IN PLACE THROUGH DAYBREAK MONDAY. SINCE THE SYSTEM WILL NOT HAVE A DEEP LAYER OF MOISTURE TO WORK WITH THE RAINFALL TOTALS OF 2 INCHES IN A LOCATION PER SHIFT HAVE ALL BUT GONE AWAY BUT THE POSSIBILITY OF 1/2 TO 3/4 OF INCH WITH ISOLATED AREAS OF MORE POSSIBLE IS MORE LIKELY THE CASE. THE CHANCES OF RAIN TONIGHT WILL AGAIN BE CATEGORICAL AS THE SYSTEM MOVES FROM SOUTHWEST (EVENING) TO NORTHEAST (MORNING). THE ETA SEEMS A BIT FASTER MOTION THAN THE AVN WITH THE SYSTEM BUT THINK THAT THE SLOWER MOTION IS MORE LIKELY DUE TO THE TIMING OF THE LOW FORMING BEING SLOW. WINDS FROM THE SOUTH INTO THE SYSTEM WILL MAKE FOR A SLOW MOTION AS WELL. THE WIND PATTERN AT THE SURFACE IS DIVERGENT WITH MORE STABLE AIR IN WESTERN NC ... THE MORE UNSTABLE AIR SHOULD PUSH INLAND TO ALONG A LINE FROM RALEIGH TO FAYETTEVILLE. THUS RAIN MAY DECREASE A BIT AS IT FORMS AND MOVES TOWARD THE FORECAST AREA FROM THE UPSTATE OF SOUTH CAROLINA BEFORE BECOMING A BIT MORE ENERGIZED AS IT TRACKS FURTHER EAST. THEN A LARGE LULL WILL OCCUR IN THE PRECIPITATION FROM AROUND DAYBREAK MONDAY UNTIL AFTERNOON/EVENING TIME FRAME WITH THE MOVEMENT OF THE COLD FRONT FROM THE NORTHWEST TO SOUTHEAST THROUGH THE AREA. WINDS SHIFT TO NORTHWEST FAIRLY EARLY AROUND THE TRIAD REGION AND THEREFORE THE CHANCE OF RAIN MONDAY EVENING SHOULD BE SLIGHT AND CONFINED TO THE EASTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA. TEMPERATURES SHOULD BE AROUND 80 TO LOWER 80S WITH A FEW BREAKS IN THE CLOUDS DURING THE AFTERNOON IN THE TRIAD/WESTERN PIEDMONT AREAS AND A GOOD SOUTHWESTERLY FLOW IN ADVANCE OF THE SYSTEM. TUESDAY THROUGH SUNDAY...SURFACE HIGH AND AN UPPER RIDGE BUILD OVER THE EAST COAST ON TUESDAY. DRIER AIR MOVES INTO THE AREA TUESDAY BEHIND THE FRONT BUT TEMPS WILL WARM UNDER MOSTLY CLEAR SKIES...HIGHS IN THE LOWER/MID 80S. THICKNESSES DROP A LITTLE FOR WEDNESDAY...AND CLOUDS INCREASE AHEAD OF AN APPROACHING TROUGH. WILL BEGIN PRECIP ON WEDNESDAY NIGHT AS A DEEP SOUTHERLY FLOW DEVELOPS...THEN CONTINUE PRECIP INTO THURSDAY AS A BROAD TROUGH WILL BE OVER THE EASTERN CONUS. THE TROUGH LIFTS OUT ON FRIDAY BUT A LOW LEVEL SOUTHERLY FLOW CONTINUES AHEAD OF AN APPROACHING SURFACE FRONT. WILL CONTINUE WITH PRECIP MENTION FRIDAY AND SATURDAY...MAINLY DIURNALLY DRIVEN. WILL START SUNDAY WITH A CHANCE OF SHOWERS AS THE FRONT APPROACHES. TEMPS FRIDAY THROUGH SUNDAY LOWER-MID 60S/LOWER-MID 80S. -DGS .RAH...FLOOD WATCH CENTRAL NORTH CAROLINA THROUGH TONIGHT. CLINE
In the hours before
Special weather statement, Sep 15, 5:07 PM EDT, 1 hour 5 minutes before
NCZ007>011-023>028-040>043-075>078-085-086-088-089-160001- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 507 PM EDT SUN SEP 15 2002 ...ISOLATED DAMAGING WIND GUSTS MAY OCCUR ACROSS SECTIONS OF EASTERN NORTH CAROLINA THROUGH EARLY EVENING... SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL MOVE NORTH ACROSS CENTRAL NORTH CAROLINA THIS EVENING. THE STORMS WILL PRODUCE HEAVY RAINFALL AND BRIEF PERIODS OF WIND GUSTS BETWEEN 25 AND 35 MPH. A STORM OR TWO MAY PRODUCE WIND GUSTS NEAR 60 MPH FOR A BRIEF INSTANCE. VERY LITTLE THUNDER IS OCCURRING WITH THIS SYSTEM. THUS YOU NEED TO BE AWARE OF DARKENING SKIES IN YOUR VICINITY AND BE READY TO SEEK SHELTER IN A STURDY STRUCTURE IN A MOMENTS NOTICE. WSS
Local storm report, Sep 15, 5:30 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
530 PM EDT SUN SEP 15 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM DURHAM NC WIND DAMAGE
09/15/02 DURHAM AT THE COSCO BUILDING IN
DURHAM... TREES WERE
REPORTED DOWN ON POWER
LINES.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 4:32 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 13 min |
| Sep 15, 4:58 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 32 min |
| Sep 15, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 31 min |
| Sep 15, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 22 min |
| Sep 15, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Person | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.